Kentucky, 2023

Hail and Damaging Winds in Kentucky, June 29, 2023

June 29, 2023 · NWS PAH · 3 events in 2 counties and zones

Two more rounds of severe thunderstorms affected the Owensboro area after the morning round. During the late afternoon hours, an organized squall line moved southward across northwest Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Two more rounds of severe thunderstorms affected the Owensboro area after the morning round. During the late afternoon hours, an organized squall line moved southward across northwest Kentucky. Isolated wind damage was reported, with gusts up to 60 mph at a few locations. During the early evening, an isolated severe thunderstorm tracked southeast across northwest Kentucky. This storm produced hail up to the size of quarters. The storms occurred ahead of a southeastward moving cold front that extended from northern Illinois through central Missouri. A low amplitude 500 mb shortwave overspread parts of central Illinois and Indiana during the evening, accompanied by 60 to 70 knots of mid-level wind flow. The strong wind shear supported organized storm structures, including lines and elevated supercells. Even though earlier rounds of storms stabilized the atmosphere, a strengthening low-level jet favored regeneration of convection along and atop the outflow-cooled air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 2:00 PM CST, 5 minutes earlier.

Area forecast discussion, Jun 29, 2:00 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CDT Thu Jun 29 2023

.SHORT TERM...(Tonight through Saturday night)
Issued at 300 PM CDT Thu Jun 29 2023

Heat and thunderstorm complexes are the forecast concerns of the
day.

A 500 mb high continues to build northward from the lower
Mississippi Valley today. Moderately strong northwest mid-level
flow around the periphery of the high has proven sufficient for
organized thunderstorm complexes to track from central Missouri
and central Illinois to the Wabash Valley and Pennyrile of west
Kentucky. The first system this morning laid out an outflow
boundary that has moved west across southern IL and western KY.
This boundary is becoming increasingly active at mid afternoon.

Another convective complex has moved into the kmvn area to west
central Indiana as of 19z. This complex will move across southwest
Indiana by 00z, and a Severe Thunderstorm Watch covers this area.
Southeast Missouri has been rather quiet, which is where the
strongest warming aloft has produced more convective inhibition.

The cam models generally quiet things down tonight as the air mass
stabilizes. Skies should generally clear out overnight. South
winds will keep it quite warm, with lows in the 70s.

On Friday, there is the potential for another convective system to
round the periphery of the high. Again, the main corridor should
be from the lower Wabash Valley and southwest Indiana down across
the Pennyrile area of west Kentucky. The cam models favor the
afternoon hours for this to occur. Trailing outflow boundaries
could generate convection as far west as the Mississippi River,
however convective inhibition due to warm 850/700 mb temps should
again be a limiting factor west of the Kentucky Lake area and in
southwest IL. THe strongly buoyant air mass, combined with soupy
dew points in the mid 70s to around 80, will favor more
torrential downpours in the storms, along with some hail cores and
a few downbursts. The activity should again wind down Friday
night.

As far as heat concerns, the convection has mitigated heat
concerns in southwest Indiana and adjoining areas. The Heat
Advisory for that area is now for Friday afternoon only. Further
west, the Excessive Heat Warning has panned out fairly well.
Despite temps not reaching forecast values, heat indices have
locally topped 110 where dew points have climbed to near 80. The
warning will continue through Friday.

On Saturday, convective coverage should be higher as the influence
of a 500 mb shortwave trough over the Plains increases. The timing
of the storms will determine the peak heat index. Once the models
come into better agreement on the convective timing, the peak heat
index values will become more certain. For now, the heat headlines
will only extend through Friday. THe main concern for Saturday
may become the storms, which could be strong or locally severe.

.LONG TERM...(Sunday through Thursday)
Issued at 300 PM CDT Thu Jun 29 2023

Saturday night and Sunday, the convective coverage will peak as
the 500 mb shortwave trough advances across our region. The more
widespread clouds and numerous showers and storms will limit highs
to around 90 Sunday.

In the wake of the shortwave trough passage, a little subsidence
and drying will result in less convective coverage Monday and
Tuesday. The air mass will remain quite hot and humid. Some
isolated diurnal showers and thunderstorms are expected, but a
washout is not anticipated either day. Highs will be in the lower
90s for the most part, with heat indices below 100.

Wednesday and Thursday could become more stormy. There are hints
that a 500 mb shortwave trough will move east across the Plains
into the Mississippi Valley. This trough would act on a
potentially moist and unstable air mass to produce higher coverage
of thunderstorms.

&&

.AVIATION...
Issued at 1235 PM CDT Thu Jun 29 2023

Thunderstorms over southwest Indiana and northwest Kentucky are
gradually ending from the northwest early this afternoon. A
period of dry weather is expected this afternoon, while another
thunderstorm complex moves east-southeast across central Illinois.
This complex could affect the kevv/kowb sites later this
afternoon, but the potential is too low to include in the tafs.

Areas of mvfr cigs have developed across southern Illinois,
southwest Indiana and northwest KY in association with the
rainfall from storms this morning. These lower clouds will
dissipate with loss of heating around sunset.

Most of tonight is expected to be mainly clear. There will be a
small potential for thunderstorms in the warmth and humidity, but
too low to mention in the tafs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Friday for ILZ075-076-080>083-086-
     087-090-091.

     Heat Advisory from 11 AM to 8 PM CDT Friday for ILZ077-078.

     Excessive Heat Warning until 8 PM CDT Friday for ILZ084-085-088-
     089-092>094.

MO...Excessive Heat Warning until 8 PM CDT Friday for MOZ076-086-087-
     100-107>112-114.

IN...Heat Advisory from 11 AM CDT /noon EDT/ to 8 PM CDT /9 PM EDT/
     Friday for INZ081-082-085>088.

KY...Heat Advisory until 8 PM CDT Friday for KYZ007-010>013-017-022.

     Heat Advisory from 11 AM to 8 PM CDT Friday for KYZ014>016-
     018>021.

     Excessive Heat Warning until 8 PM CDT Friday for KYZ001>006-008-
     009.

&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...MY
Hazardous weather outlook, Jun 29, 2:35 AM CST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
335 AM CDT Thu Jun 29 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-300845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
335 AM CDT Thu Jun 29 2023 /435 AM EDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance for strong to severe thunderstorms this morning
and again this afternoon and evening for portions of southeast
Illinois, southwest Indiana, and the Pennyrile region of western
Kentucky. The primary threats would be large hail and damaging
winds.

Dangerously high heat and humidity is forecast this afternoon.
Afternoon heat indices will peak from 105 to 115 in most areas.
Please refer to the Excessive Heat Warning and Heat Advisory
products for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerously high heat and humidity is forecast through Friday
evening. Afternoon heat indices will peak from 105 to 115 in most
areas. Please refer to the Excessive Heat Warning and Heat
Advisory products for details. Hazardous levels of heat could
persist through Saturday, depending on the timing of showers and
storms.

There are chances of thunderstorms through Friday, followed by a
higher chance over the weekend. The potential exists for a few
strong to severe storms. The main hazards with storms over the
weekend will be lightning, locally heavy rain, isolated strong
winds, and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today over southeast Illinois,
southwest Indiana, and the Pennyrile region of western Kentucky.

In the hours before

Local storm report, Jun 29, 1:03 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
203 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Rain             2 ESE Petersburg        38.48N 87.26W
06/29/2023  M4.05 inch       Pike               IN   Public

            Rainfall total so far today from Tempest
            Personal Weather Station.

&&

SP
Local storm report, Jun 29, 1:04 PM CST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
204 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     Rain             3 NE Henderson          37.87N 87.55W
06/29/2023  E3.27 inch       Henderson          KY   Public

            Rainfall total so far today at Tempest
            Personal Weather Station.

&&

SP
Local storm report, Jun 29, 1:05 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Paducah KY
205 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Rain             1 W Central City        37.30N 87.15W
06/29/2023  M2.60 inch       Muhlenberg         KY   Public

            Rainfall total so far today at Tempest
            Personal Weather Station.

&&

SP
Local storm report, Jun 29, 1:06 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
206 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     Rain             4 W Evansville          38.00N 87.62W
06/29/2023  M2.50 inch       Vanderburgh        IN   Public

            Rainfall total so far today at Tempest
            Personal Weather Station.

&&

SP
Local storm report, Jun 29, 1:17 PM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
217 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     Tstm Wnd Dmg     2 ESE Tennyson          38.07N 87.08W
06/29/2023                   Spencer            IN   Public

            Horse Barn Destroyed. Time Estimated by
            Radar.

&&

JGG
Local storm report, Jun 29, 1:52 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
252 PM CDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Hail             3 SSE Aurora            36.74N 88.13W
06/29/2023  M0.25 inch       Calloway           KY   Trained Spotter

&&

BM

The radar

The Paducah radar (KPAH), 58 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Graves

When
June 29, 2:05 PM CST
Where
Graves County, Lynnville
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.570, -88.570

A trained spotter estimated a wind gust near 65 mph. A tree branch was down on a power line.

Thunderstorm Wind, Daviess

When
June 29, 2:35 PM CST to 2:45 PM CST
Where
Daviess County, Owensboro to Maceo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.770, -87.120

A gust front marking the leading edge of severe thunderstorms produced winds up to 60 mph across northern Daviess County. A trained spotter estimated 60 mph winds in Owensboro. Power lines were down in Maceo.

Hail, Daviess

When
June 29, 7:50 PM CST
Where
Daviess County, Owensboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.770, -87.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099853, 1099852, 1099850.